Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Jackson, MS

March 30, 2002Grenada County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 30, 2002, 12:34 AM CST for Grenada County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2002, 12:34 AM CST (06:34 UTC)
Expired
Mar 30, 2002, 1:15 AM CST
In force
41 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Grenada County, MS

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 6.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WUUS54 KJAN 300634
SVRJAN
MSC043-300715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1232 AM CST SAT MAR 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 115 AM CST

* AT 1232 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF GRENADA...OR ABOUT 15 MILES
  SOUTH OF CHARLESTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR OXBERRY AT 1235 AM CST
  BE NEAR HOLCOMB AT 1240 AM CST
  BE NEAR GRENADA AT 110 AM CST

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:30 PM CST, 10 hours 4 minutes earlier.

Area forecast discussion, Mar 29, 2:30 PM CST, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CST FRI MAR 29 2002

MAIN FORECAST PROBLEMS WILL BE THE CHANCES AND TIMING OF ANY SEVERE
WEATHER THAT COULD OCCUR LATE TONIGHT/EARLY SATURDAY AND SUNDAY.

RETURN FLOW DEFINITELY IN PROGRESS OVER THE CWFA. TEMPERATURES HAVE
CLIMBED INTO THE UPPER 70S TO LOWER 80S IN MOST PLACES WITH THE
DEWPOINTS IN THE MID AND UPPER 60S.

COLD FRONT CURRENTLY STRETCHES FROM SOUTHERN IL TO EAST CENTRAL TX.
THIS FRONT WILL CONTINUE TO SLOWLY TREK SOUTH AND EASTWARD DURING
THE REMAINDER OF THE AFTERNOON AND INTO THE OVERNIGHT HOURS.
BOUNDARY SHOULD STALL SOMEWHERE BETWEEN HIGHWAY 82 AND THE
INTERSTATE 20 CORRIDOR AND REMAIN NEARLY STATIONARY THROUGH EARLY
SUNDAY WHEN THE UPPER LEVEL SYSTEM FINALLY BEGINS PROGRESSING
EASTWARD OVER THE AREA. FRONTAL BOUNDARY SHOULD FINALLY EXIT THE
AREA BY LATE SUNDAY AS HIGH PRESSURE SETTLES IN FOR MONDAY. BY LATE
TUESDAY/EARLY WEDNESDAY ANOTHER FRONTAL BOUNDARY BEGINS APPROACHING
THE CWFA...THIS ONE SEEMS FAIRLY PROGRESSIVE AT THIS TIME. FRONT
SHOULD BE SOUTH OF THE FORECAST AREA BY LATE WEDNESDAY/EARLY
THURSDAY WITH HIGH PRESSURE BUILDING IN FROM THE NORTHWEST. COOLER
WEATHER SHOULD BE ON TAP AFTER THIS FRONT AS PRETTY GOOD NORTHWEST
FLOW AT THE SURFACE AND UPPER LEVELS SETS IN FOR THE REMAINDER OF
THE EXTENDED PERIOD.

FRONT WILL CONTINUE TO HOLD OFF APPROACHING THE CWFA UNTIL LATER
TONIGHT. UNTIL THEN...GOOD INSTABILITY EXISTS OVER MUCH OF THE CWFA
FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS.
INSTABILITY SEEMS TO DROP OFF A BIT SOUTH OF THE FRONTAL
BOUNDARY...WITH THE LOSS OF DAYTIME HEATING. UPPER LEVEL SUPPORT
WILL BE PRESENT TONIGHT...WITH A SHORTWAVE THAT WILL RIDE NORTHEAST
ALONG THE APPROACHING BOUNDARY. HIGHEST POPS AND GREATEST CHANCES OF
SEVERE WEATHER TONIGHT WILL AGAIN DEPEND UPON HOW FAR SOUTH THIS
BOUNDARY WILL MOVE. BOTH THE ETA AND AVN PROGRESSION OF THIS FRONT
LOOK PRETTY GOOD ACCORDING TO THE LATEST OBSERVATIONS...SO
ESTIMATING THE FRONT SHOULD APPROACH THE NORTHERN PERIPHERY OF THE
CWFA BY 06Z BEFORE FINALLY BE ALONG A HIGHWAY 82 LINE BY 12Z. IF THIS
HOLDS TRUE...THE BEST CHANCES OF THUNDER (THUS ANY ONGOING SEVERE)
WILL BE IN THE NORTH AFTER MIDNIGHT.

THE HEAVIEST AMOUNTS OF RAINFALL SHOULD BE ALONG AND NORTH OF THE
BOUNDARY. SO AT LEAST THROUGH LATE TONIGHT...THE HEAVIEST RAINFALL
SHOULD STAY NORTH OF THE CWFA. THIS AXIS WILL SHIFT SLOWLY SOUTHWARD
AS THE BOUNDARY DOES. THROUGH EARLY SUNDAY...THE GREATEST AMOUNTS OF
PRECIP SHOULD STAY NORTH OF THE INTERSTATE 20 CORRIDOR. POSSIBLE
AMOUNTS OF 2 TO 3 INCHES COULD BE POSSIBLE IN THIS AREA.

SATURDAY LOOKS TO BE A FAIRLY SOGGY DAY FOR THE CENTRAL AND NORTHERN
CWFA AS THIS FRONT STALLS ALONG I-20. LATE SATURDAY/EARLY SUNDAY THE
SURFACE LOW AND 500MB TROUGH/ASSOCIATED LOW BEGINS MOVING EASTWARD.
SUNDAY COULD BE VERY INTERESTING AS STRONG UPPER LEVEL DYNAMICS...THE
FRONT...AND COUPLED JET STRUCTURE COMBINE TO AGAIN PRODUCE THE
POSSIBILITY OF SEVERE WEATHER. STAY TUNED AS FURTHER INFORMATION
COMES IN.

WILL KEEP THE CURRENT TRENDS IN THE EXTENDED.

PRELIM NUMBERS
JAN 64/72/58/70/50 48753
MEI 65/73/59/70/47 48664

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32

In the hours before

Special weather statement, Mar 29, 8:58 PM CST, 3 hours 36 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
858 PM CST FRI MAR 29 2002

...THUNDERSTORMS...
A SEVERE THUNDERSTORM EVENT WILL BE POSSIBLE TONIGHT...OVER
EXTREME SOUTHEAST ARKANSAS...AND PORTIONS OF NORTHERN AND CENTRAL
MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20. THE
HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL EXIST ALONG THE
HIGHWAY 82 CORRIDOR FROM CROSSETT ARKANSAS...TO COLUMBUS
MISSISSIPPI. THE MAIN SEVERE WEATHER THREATS WILL BE FOR DIME TO
QUARTER SIZE HAIL...AND DAMAGING WIND GUSTS UP TO 70 MPH.

A STRONG UPPER LEVEL STORM SYSTEM DEVELOPING OVER THE SOUTHERN
PLAINS...WILL BRING VERY WARM MOIST AIR FROM THE GULF OF MEXICO
INTO THE LOWER MISSISSIPPI VALLEY REGION. A STRONG COLD FRONT
WILL SURGE SOUTHWARD INTO NORTH MISSISSIPPI BY MIDNIGHT.
THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT IN NORTH
MISSISSIPPI TONIGHT AND WILL SPREAD SOUTHWARD INTO NORTHEAST
LOUISIANA AND CENTRAL MISSISSIPPI OVERNIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Mar 29, 11:32 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1132 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM                              MS   WIND DAMAGE
03/29/02   BOLIVAR                        S.O. REPORTED AN 18
                                          WHEELER BLOWN OVER NEAR
                                          THE INTERSECTION OF
                                          HIGHWAY 1 AND 444.
Local storm report, Mar 29, 11:41 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1141 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM                              MS   WIND DAMAGE
03/29/02   BOLIVAR                        S.O. REPORTED AN 18
                                          WHEELER BLOWN OVER NEAR
                                          THE INTERSECTION OF
                                          HIGHWAY 1 AND 444.

1135 PM    SHELBY                    MS   WIND DAMAGE
03/29/02   BOLIVAR                        E.O.C REPORTED POWER
                                          OUTAGES NEAR SHELBY.
Local storm report, Mar 29, 11:46 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1146 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    SHELBY                    MS   WIND DAMAGE
03/29/02   BOLIVAR                        E.O.C REPORTED ANOTHER 18
                                          WHEELER BLOWN OVER NEAR
                                          SHELBY.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 11:14 PM CSTSevere Thunderstorm WarningJANBolivar31 min
Mar 30, 1:30 AM CSTSevere Thunderstorm WarningJANClay45 min
Mar 30, 11:47 AM CSTSevere Thunderstorm WarningJANBolivar38 min
Mar 30, 5:45 PM CSTSevere Thunderstorm WarningJANAdams, Jefferson45 min
Mar 30, 5:50 PM CSTTornado WarningJANAdams, Jefferson40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.